Police investigate reports of spikings at Reading & Leeds 2022

Two teenage girls were taken to hospital in Leeds while a man was arrested at Reading in connection with reports of needle spiking

Police are investigating reports of a series of spiking that are alleged to have occurred at Reading & Leeds 2022 over the weekend (August 26-28).

Festival-goers at both the Richfield Avenue site in Reading and Leeds’ Bramham Park reported alleged incidents of spiking by injection.

Two teenage girls were reportedly injected with unknown substances at Leeds. One of the girls, 17, said she felt a throbbing pain in her thigh while waiting in a crowd on Saturday (August 27), according to the Daily Mail. She claimed to have seen a man with a syringe walking away through the crowd and, later, started to feel dizzy.

It is reported that her mother collected her then took her to hospital when she started having a seizure on the way home.

Reading Festival main stage
Reading Festival main stage CREDIT: Joseph Okpako/WireImage

An hour after the first girl was allegedly spiked, a second girl, also 17, was reportedly injected in the crowd. She was also taken to hospital. “Police are investigating after two 17-year-old girls reported being victims of possible needle spiking at Leeds Festival,” West Yorkshire Police said in a statement.

“Both girls received medical attention on-site after they reported feeling unwell in separate incidents on Saturday. Crimes have been recorded for both reports and enquiries are ongoing.”

At Reading, needle spiking reports were also made, with incidents allegedly taking place during Arctic Monkeys’ headline set on Saturday. Thames Valley Police confirmed that a man had been arrested in connection with the reports, but had since been released without charge.

The reports follow the death of a 16-year-old boy at Leeds, who is suspected to have taken a “grey or black oblong shape” ecstasy tablet at the festival. David Celino fell ill on Saturday night and was taken to a medical tent before being transported to hospital. He died early on Sunday (August 28).

“While the exact cause of his death is yet to be established, one line of enquiry is that he had taken a particular type of ecstasy (MDMA) tablet, which was described as a grey or black oblong shape,” Assistant Chief Constable Catherine Hankinson of West Yorkshire Police said in a statement on Sunday. “We are continuing to conduct enquiries on site and are liaising closely with the event organisers.”

Prior to last weekend’s festivals, organisers for Reading & Leeds warned fans about the use of drugs at the events, noting that “ecstasy deaths appear to be rising year on year”. The drugs policy for both festivals was outlined on their respective websites prior to gates opening and read: “This festival does not condone the use of drugs. It is illegal to buy, sell or take drugs. Drugs enforcement laws are as applicable on site as anywhere else in the UK.

“We want our festival-goers to know above all else that we are here to help and you can come to us for help without fear of getting in trouble.”

A specific section on ecstasy-related deaths also appeared on Reading’s website, stating: “Ecstasy deaths appear to be rising year on year. There appears to be a link with the amount of MDMA found in tablets more recently. In 2005 each pill contained around 80mg of MDMA (an average adult dose is 80-120mg). Average pill strengths are now around 160mg MDMA i.e. twice an average adult dose and pills are frequently tested upwards of 300mg MDMA.

“In addition, your body weight, hormone levels, using other drugs or alcohol, and your underlying health can all have a significant impact on how you react to a drug. Your friends might have taken the same drug and not had any ill effects. There is no safe dose.”

Adverts with messages against violence, sexual harassment and spiking were regularly shown on the big screens of main stages at Reading & Leeds 2022, while the charity Safe Gigs For Women was also heavily promoted at the events.

Police also issued statements regarding reports of disorder and tent-burning at both sites. 

Advertisement

TRENDING

Advertisement